Alert archive / Mississippi / Flash Flood Warnings in 2006

Flash Flood Warning 23, NWS Jackson, MS

August 9, 2006Marion County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 9, 2006, 6:11 PM CDT for Marion County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2006, 6:11 PM CDT (23:11 UTC)
Expired
Aug 9, 2006, 8:15 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1039 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 092315
FFWJAN
MSC091-100115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
611 PM CDT WED AUG 9 2006

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI
  THIS INCLUDES THE CITY OF COLUMBIA

* UNTIL 815 PM CDT

* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS CONTINUING TO DEVELOP AND MOVE SOUTH ACROSS MARION   
  COUNTY. RADAR ESTIMATES THAT TWO TO THREE INCHES OF RAIN           
  HAS FALLEN IN THE WARNED AREA SINCE 5 PM. ADDITIONAL               
  RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED   
  AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3115 8999 3102 8966 3143 8966 3141 8990

$$

GARRETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:51 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 9, 2:51 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT WED AUG 9 2006

.SHORT TERM...TONIGHT...MAIN CONVECTIVE AREA CONFINED TO EASTERN
PORTIONS AT THE PRESENT TIME...WHILE AREAS FURTHER WEST LOOK A BIT
MORE MIXED AND SUBSIDENCE FROM MID/UPPER LEVEL RIDGE SOMEWHAT MORE
PROLIFIC. GFS STILL SHOWING SOME SORT OF CONVECTIVE BLOWUP OVER SW
PORTIONS THIS AFTERNOON/EVENING...BUT THIS DOES NOT SEEM TO BE
MATERIALIZING AT THE MOMENT. DO BELIEVE THAT CONVECTION WILL FILL IN
BETTER TO THE SW INTO THE EVENING GIVEN CONVECTIVE TRENDS AS WELL AS
ANY OUTFLOWS MOVING INTO THE HIGH THETA-E AIR. CONVECTION WILL BE
MOST PRONOUNCED EARLY THIS EVENING WITH DIMINISHING TREND INITIATING
AFTER SUNSET. /GRG/

.LONG TERM...MEDIUM RANGE MDLS CONTINUE TO CONVERGE ON A WARM AND
DRIER SCENARIO SETTING UP WHICH WAS INDICATED BY THE GFS OVER THE
LAST FEW DAYS. THAT SAID THE EXTENDED DOESNT LOOK AS HOT AS ONE
WOULD THINK AS LL TEMPS SEEM TO KEEP FROM WARMING BACK UP.

TOMORROW WILL BE ANOTHER HOT AND HUMID DAY. UPPER RIDGE WILL
CONTINUE TO DOMINATE OVER THE CWA BUT WILL START TO BREAK DOWN AND
PUSH BACK TO THE WEST LATE THU. THE TUTT LOW OVER THE NRN GOM WILL ALSO
CONTINUE TO PUSH WEST BUT IT MAY BE FAR ENOUGH SOUTH WHERE THE
EFFECTS FROM IT WILL BE MINIMAL. WITH THE AMOUNT OF CONVECTION WE
SAW THIS AFTERNOON I DO HAVE A HARD TIME BELIEVING THAT CONVECTION
WILL HAVE A MORE DIFFICULT TIME TOMORROW. GFS IS FORECASTING
SLIGHTLY WARMER TEMPS ALOFT AND THE MAY BE LESS DIVERGENCE OVER THE
AREA. ON THE OTHER HAND HEIGHTS WILL BE LOWERING AND THE MOISTURE WILL
BE COMPARABLE TO TODAY. THAT SAID I WILL UP POPS ACROSS THE SOUTH
AND EAST BUT KEEP SCT WORDING IN THE ZONES. THE STRONG/SEVERE RISK
WILL BE LOWER THAN TODAY AS LAPSE RATES WILL NOT BE AS STEEP BUT
STILL EXPECT A SLIGHT DOWNBURSTS THREAT. WILL ALSO NEED TO EXTEND
THE HEAT ADV FURTHER SOUTH AND INTO TOMORROW. HIGHS IN THE UPPER 90S
AND LOWER 100S WITH DEWPOINTS IN THE LOWER 70S ARE EXPECTED ONCE
AGAIN. HEAT INDEX VALUES ABV 105 CAN BE EXPECTED ALONG AND NORTH OF I 20
AND ACROSS NORTHEAST MISSISSIPPI THERE IS A SMALL THREAT THAT THE
HEAT INDEX COULD BE AROUND 110.

FRI AND INTO THE WEEKEND THE UPPER RIDGE MOVES WEST AND CENTERS OVER
THE DESERT SW. HEIGHTS WILL CONTINUE TO LOWER THROUGH THE EARLY PART
OF THE WEEKEND AS A TROUGH OVER THE NERN COAST PUTS THE CWA IN NW
FLOW. THIS NW FLOW WILL TRY TO SEND A COLD FRONT DOWN INTO THE CWA
LATE FRI AND ALONG WITH WEAK IMPULSES ALOFT AND LOWERING HEIGHTS
SHRA AND TSRA MAY HAVE A BETTER CHANCE OF DEVELOPING FRI AND SAT
MAINLY EAST OF I 55. WEST OF THE MISSISSIPPI RIVER THE EFFECTS OF
THE UPPER RIDGE MAY CONTINUE TO DOMINATE THIS AREA AND COULD KEEP
CONVECTION MORE ISLTD. THIS COLD FRONT WONT BRING MUCH RELIEF IN
THE WAY OF MUCH COOLER TEMPS BUT HIGHS FRI AND SAT ARE EXPECTED TO
REMAIN IN THE MID 90S. THERE MAY BE A FEW LOCATIONS IN THE LOWER 90S
SAT.

ALL MDLS ARE NOW STARTING TO CONVERGE ON THE BERMUDA HIGH MOVING
BACK OVER THE LOWER MS RIVER VALLEY. THAT SAID DIURNAL CONVECTION IS
STILL EXPECTED EACH DAY BUT CONVECTION MAY BE MORE ON THE ISLTD
END. WITH THE UPPER RIDGE BUILDING BACK OVER THE AREA TEMPS WOULD
NORMALLY BE EXPECTED TO RISE BUT THAT DOESNT APPEAR TO BE THE
CASE. GFS KEEPS WINDS AT H85 OUT OF THE N THROUGH WED AND THIS KEEPS
TEMPS 19-20C RANGE WHICH IS ABOUT 2C LOWER THAN WHAT WE HAVE NOW.
WITH THAT HIGHS LOOK TO BE IN THE MID 90S STILL AND GUI DOES HAVE
THIS. I WILL STICK WITH THIS BUT I WOULD NOT BE SURPRISED IF TEMPS
NEED TO BE RAISED IF THIS RIDGE DOES BUILD OVER THE REGION NEXT
WEEK. /CAB/

&&

.AVIATION...WITH THE EXCEPTION OF THE FEW SHRA/TSRA EARLY THIS
EVENING AND SOME MVFR IN BR BETWEEN 10 AND 13Z...EXPECT VFR
CONDITIONS TO PREVAIL TONIGHT. /GRG/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  98  76  95 /  30  24  18  20
MERIDIAN      75  98  74  95 /  24  34  38  36
VICKSBURG     75  98  77  96 /  34  23   9  14
HATTIESBURG   74  96  76  94 /  33  41  24  27
NATCHEZ       74  95  76  93 /  44  41  13  17
GREENVILLE    76 101  77  96 /  18  11  15  25
GREENWOOD     75 101  76  94 /  17  16  25  34

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR MSZ018-MSZ019-MSZ025-
     MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-MSZ033-
     MSZ034-MSZ035-MSZ036-MSZ037-MSZ038-MSZ039-MSZ040-MSZ041-
     MSZ042.

     HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR MSZ043-MSZ044-MSZ045-
     MSZ046-MSZ047-MSZ048-MSZ049-MSZ050-MSZ051-MSZ052.

LA...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR LAZ007-LAZ008-LAZ009.

     HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR LAZ015-LAZ016.

AR...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR ARZ074-ARZ075.

&&

SHORT TERM: GRG
LONG TERM: CAB
Hazardous weather outlook, Aug 9, 2:34 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
234 PM CDT WED AUG 09 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101934-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
234 PM CDT WED AUG 09 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS THIS EVENING WILL CONTINUE TO HAVE THE
POTENTIAL TO PRODUCE STRONG WIND GUSTS UP TO 60 MPH AND SMALL
HAIL. THE COMBINATION OF HOT AFTERNOON TEMPERATURES AND AN UPPER
LEVEL DISTURBANCE MOVING ACROSS THE NORTHERN GULF OF MEXICO HAS
ALLOWED A VERY UNSTABLE AIRMASS TO DEVELOP ACROSS THE REGION. THE
MAJORITY OF THE THUNDERSTORM ACTIVITY WILL OCCUR SOUTH OF A
NATCHEZ...MERIDIAN LINE. THE THUNDERSTORMS WILL DIMINISH BY LATE
EVENING.

...SEASONAL THREATS...
TEMPERATURES WILL RISE AGAIN TO AROUND 100 DEGREES THURSDAY OVER
NORTHERN AND CENTRAL PORTIONS OF THE OUTLOOK AREA...ESPECIALLY TO
THE NORTH OF A RAYVILLE LOUISIANA TO JACKSON AND MERIDIAN
MISSISSIPPI LINE WHERE A HEAT ADVISORY IS IN EFFECT THROUGH
TOMORROW. THE COMBINATION OF THE VERY HOT TEMPERATURES AND HUMID
AIR WILL SEND HEAT INDICES TO ABOVE 105 THURSDAY AFTERNOON IN THE
ADVISORY AREA. AREAS NORTH OF A ACKERMAN...COLUMBUS LINE MAY SEE
HEAT INDICES APPROACH 110 THURSDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 9, 3:39 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CDT WED AUG 9 2006

MSZ050>052-054>058-062>066-072>074-092245-
CLARKE-COPIAH-COVINGTON-FORREST-JASPER-JEFFERSON DAVIS-JONES-LAMAR-
LAUDERDALE-LAWRENCE-LINCOLN-MARION-NEWTON-SCOTT-SIMPSON-SMITH-
339 PM CDT WED AUG 9 2006

...SCATTERED STRONG THUNDERSTORMS DEVELOPING FROM EAST CENTRAL
THROUGH SOUTH CENTRAL MISSISSIPPI...

AT 335 PM DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS
ALONG AND SOUTH OF INTERSTATE 20 BETWEEN MERIDIAN AND PELAHATCHIE...
AND ALONG AND EAST OF INTERSTATE 55 FROM TERRY TO BROOKHAVEN. THE
STORMS WERE DRIFTING SLOWLY SOUTH SOUTHWEST.

WIND GUSTS TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS. A FEW STORMS COULD
BECOME SEVERE...POTENTIALLY PRODUCING DAMAGING WINDS OF 60 MPH OR
STRONGER. THROUGH 4 PM...THE STRONGEST STORMS WILL LIKELY BE IN
PARTS OF SMITH...SIMPSON...LINCOLN AND COVINGTON COUNTIES...BUT
OTHER STRONG STORMS WILL CONTINUE TO DEVELOP ACROSS MUCH OF THE
SOUTHEAST THIRD OF MISSISSIPPI THROUGH THE AFTERNOON HOURS.

PEOPLE ENGAGED IN OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE SKY...
AND BE READY TO MOVE INDOORS IF THREATENING WEATHER APPROACHES OR A
WARNING IS ISSUED.

AEG
Local storm report, Aug 9, 4:57 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
457 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     LAUREL                  31.69N 89.14W
08/09/2006                   JONES              MS   EMERGENCY MNGR

            SIGNS KNOCKED OFF BUILDINGS...PART OF THE ROOF OF A HOUSE
            FELL ON CAR...55 MPH WIND GUST MEASURED AT THE EMA OFFICE
            AND PEA SIZE HAIL NOTED AROUND THE CITY OF LAUREL.

&&

MME
Special weather statement, Aug 9, 5:04 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CDT WED AUG 9 2006

MSZ049-050-056-092250-
RANKIN-SCOTT-SMITH-
504 PM CDT WED AUG 9 2006

...CLUSTER OF STRONG THUNDERSTORMS OVER EASTERN RANKIN COUNTY...

AT 5 PM DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
OVER EASTERN RANKIN COUNTY...BETWEEN PELAHATCHIE AND PUCKETT. THE
STORMS WERE MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS. PEOPLE ENGAGED IN
OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE SKY...AND BE READY TO
MOVE INDOORS IF THREATENING WEATHER APPROACHES OR A WARNING IS
ISSUED.

AEG
Local storm report, Aug 9, 5:24 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
524 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             5 N COLUMBIA            31.33N 89.83W
08/09/2006  E0.25 INCH       MARION             MS   EMERGENCY MNGR

            PEA SIZE HAIL COVERING THE GROUND NORTH OF COLUMBIA AND 2
            MILES EAST OF GOSS.

&&

MME
Local storm report, Aug 9, 5:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
545 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             2 NE GOSS               31.38N 89.86W
08/09/2006  E0.88 INCH       MARION             MS   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED IN NORTHEAST MARION COUNTY.

&&

MME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:05 AM CDTHeat AdvisoryJANAttala, Bolivar, Carroll, Choctaw, Clay, Grenada and 24 more47 hr
Aug 9, 3:28 PM CDTSevere Thunderstorm WarningJANSmith21 min
Aug 9, 3:31 PM CDTSevere Thunderstorm WarningJANScott29 min
Aug 9, 4:16 PM CDTSevere Thunderstorm WarningJANJones29 min
Aug 9, 4:54 PM CDTSevere Thunderstorm WarningJANMarion36 min
Aug 9, 5:23 PM CDTSevere Thunderstorm WarningJANRankin37 min
Aug 9, 5:31 PM CDTSevere Thunderstorm WarningJANMarion29 min
Aug 9, 5:56 PM CDTSevere Thunderstorm WarningJANCopiah34 min
Aug 9, 6:01 PM CDTSevere Thunderstorm WarningJANRankin29 min

Nearby

Flash Flood Warnings in Mississippi, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.